Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 558, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 6, 2016, 9:16 PM CDT for Gove County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2016, 9:16 PM CDT (02:16 UTC)
- Expired
- Sep 6, 2016, 10:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
948
WUUS53 KGLD 070216
SVRGLD
KSC063-070300-
/O.NEW.KGLD.SV.W.0558.160907T0216Z-160907T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
916 PM CDT TUE SEP 6 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1000 PM CDT
* AT 916 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
SOUTHWEST OF GRINNELL...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GRAINFIELD AND GRINNELL.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 84 AND 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3893 10082 3901 10081 3913 10065 3913 10048
3902 10042 3887 10074
TIME...MOT...LOC 0216Z 227DEG 13KT 3896 10072
HAIL...1.00IN
WIND...60MPH
$$
JN2 follow-up statements
340
WWUS53 KGLD 070233
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
933 PM CDT TUE SEP 6 2016
KSC063-070300-
/O.CON.KGLD.SV.W.0558.000000T0000Z-160907T0300Z/
GOVE KS-
933 PM CDT TUE SEP 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN GOVE COUNTY...
AT 933 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
GRINNELL...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GRAINFIELD AND GRINNELL.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 84 AND 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3895 10075 3899 10076 3913 10065 3913 10048
3902 10042 3891 10067
TIME...MOT...LOC 0233Z 227DEG 13KT 3900 10066
HAIL...1.00IN
WIND...60MPH
$$
JN807
WWUS53 KGLD 070253
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
953 PM CDT TUE SEP 6 2016
KSC063-070302-
/O.EXP.KGLD.SV.W.0558.000000T0000Z-160907T0300Z/
GOVE KS-
953 PM CDT TUE SEP 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOVE COUNTY WILL
EXPIRE AT 1000 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL...
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 3895 10075 3899 10076 3913 10065 3913 10048
3902 10042 3891 10067
TIME...MOT...LOC 0250Z 227DEG 13KT 3900 10066
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 6:16 PM CDT, 3 hours earlier.
Area forecast discussion, Sep 6, 6:16 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Goodland KS
516 PM MDT TUE SEP 6 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 119 PM MDT Tue Sep 6 2016
The latest satellite imagery highlights the stalled frontal boundary
currently draped from southwest to northeast across the CWA. Looking
at model soundings and HiRes guidance, seems like the eastern and
southeastern counties will see the greatest chance of strong
thunderstorms this afternoon and evening. Storm development will
likely be along and ahead of the stalled boundary with some
regressive movement of the boundary to the northwest as the evening
progresses. HiRes convective models initiate storms to the southwest
and train the storms northeastward which is a flash flooding concern
as the focus is centered across the eastern portions of the CWA,
which has already received heavy rainfall over the last several
days. Will need to monitor closely the initiation points as the
shear values are very high to the northwest of the boundary and CAPE
values well over 2000 J/Kg along and southeast of the boundary. Even
with the slight misalignment of indices, we could see isolated
severe if discreet storms are able to form. Supercells will be
relatively short lived if they are able to develop due to the slow
boundary motion and linear mode is more favorable at this time.
Thunderstorms will clear the region from southwest to northeast
overnight with mist or fog lingering into the early pre-dawn hours
on Wednesday. We should see gradual clearing by midday Wednesday
with only slight thunderstorm chances focused mainly in the
southeastern portions of the CWA.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM MDT Tue Sep 6 2016
Precip chances will linger across the area through Thursday as
airmass remains relatively unchanged and period of isentropic
ascent/waa develops overnight Wednesday and persists into the
morning hours. Expect abundant cloud cover to keep things on the
cool side on Thursday which will limit sfc instability and will
generally keep best severe weather chances to the south of the
area.
A strong cold front will sweep through the area Friday bringing a
cooler drier airmass into the cwa and gusty northerly winds. At
this time think cold air advection will be enough to offset dry
air moving into area and do not anticipate any critical fire wx
conditions. Strong consensus that sfc high will settle over the
region bringing clearing skies and light winds. May see
temperatures drop to around 40 or even into the 30s in isolated
areas.
Otherwise...dry weather and gradual warming conditions expected
through the weekend before storm chances return to the area at the
start of the week. Seeing a large degree of run to run variability
and large ensemble spreads with regards to this period...so
overall forecast confidence too low to really get into the details
much at this point.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 511 PM MDT Tue Sep 6 2016
Aviation concern this evening for both KGLD and KMCK will be
thunderstorms. They will increase in coverage as the next
disturbance moves across the area from the southwest. Coverage
will be scattered, so went with a VCTS instead of prevailing
thunderstorm. Heavy rain with reduced visibility will be the main
concern, although a severe storm or two will also be possible
with large hail and gusty winds. Overnight, areas of fog and low
clouds will develop. Both will be confined to areas north of a
cold front, which will be very near KGLD, so confidence a little
lower about impacts to that terminal, but KMCK will be north of
the front and more confident of flight category reductions there.
Fog and low clouds will gradually burn off through Tuesday morning
with VFR expected by late morning.
&&
.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ002>004-013>016-027>029-041-042.
CO...NONE.
NE...Flash Flood Watch until 1 AM CDT Wednesday for NEZ080-081.
&&
SHORT TERM...TL
LONG TERM...JRM
AVIATION...024Hazardous weather outlook, Sep 6, 10:54 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 954 AM MDT TUE SEP 6 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071600- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 954 AM MDT TUE SEP 6 2016 /1054 AM CDT TUE SEP 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TRACK NORTHEAST THROUGH THE EVENING. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE. THREATS INCLUDE...LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS...AND HEAVY RAINFALL. THUNDERSTORM ACTIVITY MAY TEND TO REDEVELOP AND TRACK OVER THE SAME LOCATIONS RAISING THE RISK OF FLASH FLOODING...ESPECIALLY FOR LOCATIONS EAST OF A STRATTON NEBRASKA TO TRIBUNE KANSAS LINE. LOCATIONS THAT HAVE RECEIVED HEAVY RAINFALL THIS PAST WEEKEND COULD SEE FLASH FLOODING RAPIDLY DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... PATCHY FOG IS POSSIBLE NEAR THE NEBRASKA AND COLORADO STATE LINES WEDNESDAY MORNING. VISIBILITIES UNDER ONE HALF MILE ARE POSSIBLE. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EAST OF HIGHWAY 83 THURSDAY AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 6, 7:42 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM CDT TUE SEP 6 2016
KSZ016-070115-
GRAHAM KS-
742 PM CDT TUE SEP 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
815 PM CDT...
AT 742 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF HILL CITY...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOGUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3913 9964 3913 9992 3933 9991 3939 9960
3914 9961
TIME...MOT...LOC 0042Z 233DEG 28KT 3923 9978
JNSpecial weather statement, Sep 6, 7:51 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM CDT TUE SEP 6 2016
KSZ042-070130-
WICHITA KS-
751 PM CDT TUE SEP 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WICHITA COUNTY UNTIL 830
PM CDT...
AT 751 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEOTI...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEOTI AND MARIENTHAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3827 10148 3828 10155 3839 10156 3868 10145
3853 10116
TIME...MOT...LOC 0051Z 216DEG 30KT 3846 10141
JNSpecial weather statement, Sep 6, 8:19 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT TUE SEP 6 2016
KSZ041-070215-
GREELEY KS-
719 PM MDT TUE SEP 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY COUNTY UNTIL 815
PM MDT...
AT 719 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARTMAN...OR 13 MILES NORTHWEST OF COOLIDGE...MOVING NORTHEAST AT 35
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3851 10205 3861 10196 3851 10176 3836 10159
3826 10180 3826 10204
TIME...MOT...LOC 0119Z 211DEG 32KT 3812 10223
JNSpecial weather statement, Sep 6, 8:31 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 831 PM CDT TUE SEP 6 2016 KSZ042-070215- WICHITA KS- 831 PM CDT TUE SEP 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WICHITA COUNTY UNTIL 915 PM CDT... AT 831 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LEOTI...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LEOTI AND MARIENTHAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3846 10145 3868 10113 3840 10113 3832 10130 TIME...MOT...LOC 0131Z 230DEG 29KT 3845 10131 JN
Local storm report, Sep 6, 9:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT TUE SEP 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM FLASH FLOOD 10 SE HILL CITY 39.26N 99.71W
09/06/2016 GRAHAM KS LAW ENFORCEMENT
FLOODING ON COUNTY RD H BETWEEN 320TH/330TH AVE DUE TO
BLOCKED CULVERT.
&&
JNSpecial weather statement, Sep 6, 9:14 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 914 PM CDT TUE SEP 6 2016 KSZ028-029-070315- LOGAN KS-GOVE KS- 914 PM CDT TUE SEP 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GOVE AND SOUTHEASTERN LOGAN COUNTIES UNTIL 1015 PM CDT... AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF SCOTT STATE LAKE...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... THE MONUMENT ROCKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3870 10114 3906 10068 3885 10046 3870 10074 TIME...MOT...LOC 0213Z 230DEG 29KT 3867 10102 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 7:06 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 11 min |
| Sep 6, 7:42 PM CDT | Special Weather Statement | GLD | Graham | 33 min |
| Sep 6, 7:51 PM CDT | Special Weather Statement | GLD | Wichita | 39 min |
| Sep 6, 8:19 PM CDT | Special Weather Statement | GLD | Greeley | 56 min |
| Sep 6, 8:31 PM CDT | Special Weather Statement | GLD | Wichita | 44 min |
| Sep 6, 9:14 PM CDT | Special Weather Statement | GLD | Gove | 61 min |
| Sep 6, 9:24 PM CDT | Special Weather Statement | GLD | Graham | 36 min |
| Sep 6, 9:52 PM CDT | Flash Flood Warning | GLD | Graham | 4 hr |
| Sep 6, 10:01 PM CDT | Special Weather Statement | GLD | Norton | 74 min |
| Sep 6, 10:03 PM CDT | Special Weather Statement | GLD | Graham, Sheridan | 72 min |
| Sep 6, 10:13 PM CDT | Flash Flood Warning | GLD | Sheridan | 4 hr |
| Sep 6, 10:23 PM CDT | Flash Flood Warning | GLD | Graham, Norton | 3 hr |
| Sep 7, 1:47 AM CDT | Areal Flood Warning | GLD | Graham, Sheridan | 9 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.